MAUDE Adverse Event Report: STRYKER GMBH CORTEX SCREW AXSOS 3 TI 3.5MM / L44MM; PLATE, FIXATION, BONE

STRYKER GMBH CORTEX SCREW AXSOS 3 TI 3.5MM / L44MM; PLATE, FIXATION, BONE
Model Number 661080S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/14/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device will not be returned.If additional information becomes available, it will be provided in a supplemental report.Device is not available; screws remain implanted in patient.
 
Event or Problem Description
As reported: "the x-ray showed that the screws were broken.The fracture is good, they let the screws sit first.".
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed as the device was returned for evaluation and matches the alleged failure.The device inspection revealed the following: all the three screws received were found to be broken from the proximal section just below the head.The threads were absolutely splayed.The overall shafts were found to be distorted and bent.Most likely due to overloading right after the surgery, a few weeks later, the head of the screws broke in a brittle manner.Sign of fatigue fracture was not evident.The deformation observed on the threads are most likely due to overloading, but it is possible that more damage was caused to them during explantation.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.A couple of x-rays were provided which were presented to our medical expert for his opinion, with the other very limited available info: ¿to give a sound answer usually lateral x-rays would be necessary to evaluate the total correction given with this osteotomy.¿ ¿the patient was treated for a medially located arthrosis to make the varus knee into a valgus and put the load on the intact lateral knee joint.This is obviously the indication.As there is a lack of the height and weight of the patient we cannot say whether obesity has contributed to the failure of the screws.However, with the technique of the open wedge it has to be in mind, that the integration of the bone into the wedge takes longer in an elder patient and that the loads, when weight bearing is allowed again, may put on the plate as there-like in the given case-has been no consolidation so far.¿ ¿the wedge has to be incorporated into the bone until it is completely grown in.That may take longer, then with a normal fracture or with a simple cut through the bone, as the piece of bone does not have any metabolism without sufficient vascular supply.The plate will be much more heavily loaded as with a normal fracture.¿ ¿the most proximal screw looks loosened already on the first postoperative image.If that is true the load was taken by only two screws and the therefore they were under dimensioned for the expected load.¿ based on the above investigation and the medical expert¿s opinion, it can be ascertained that the predominant factor for failure was patient related.The device received shows clear signs of overloading, which becomes more critical in case of an open wedge osteotomy, as integration of a bone into the wedge takes longer than a normal fracture in elderly patients.As in this case, no consolidation was achieved therefore the plate was more heavily loaded than as with a normal fracture.Load eventually got transferred to the head of the screws which were least supported, hence they broke.If any additional information is provided, the investigation will be reassessed.

Brand Name
CORTEX SCREW AXSOS 3 TI 3.5MM / L44MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key10045280
Report Number0008031020-2020-01449
Device Sequence Number16968995
Product Code HRS
UDI-Device Identifier04546540685971
UDI-Public04546540685971
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K200398
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/07/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date11/30/2023
Device Model Number661080S
Device Catalogue Number661444S
Device Lot NumberY48883
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/23/2020
Initial Date Received by Manufacturer 04/14/2020
Supplement Date Received by Manufacturer07/10/2020
Initial Report FDA Received Date05/11/2020
Supplement Report FDA Received Date08/07/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age52 YR